Ask a doctor

After a Few Days of Botox Injection in the Forehead and Between the Eyes, is It Okay to Squint Heavily?

Because my eyes are really sensitive to sunlight, I tend to squint and blink my eyes heavily. Is this okay when being injected with Botox a week earlier? Would it cause Botox to be short-lived?

Doctor Answers (12)

Squinting after Botox

+2

It takes Botox about a week to take effect. Squinting should not be a problem after treatment. Enjoy.


Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

No restrictions after Botox injections

+2

I tell my patients they are free to do anything they choose without restriction immediately after their injections. Within 20 to 90 minutes after neurotoxins such as Botox, Dysport and Xeomin are injected, botulinum neurotoxin type A can be detected inside the motor nerve endings. Therefore the muscles and nerve endings take up the Botox, Dysport or Xeomin very quickly before they can spread far from the injection site. The majority of injectors, I believe, feel there is no advantage or disadvantage to facial movements after injections.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Squinting After Botox

+2

There should be no adverse effect on the activity or duration of Botox or Dysport from using the treated muscles even immediately after injection.  I tell my patients they can actively furrow their brow and squint to try to hasten the onset of action, but there is really no evidence as to whether this makes a difference.

James Bartels, MD
Manchester Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

It's actually good to move those facial muscles after Botox or Dysport treatments

+2

Great question.  I instruct my patients to intentionally move those very muscles that we wish to relax.  I have each patient do "facial aerobics" after each treatment.  This consists of moving the muscles that we want to relax a few times every 5 minutes for about 2 hours after their treatment.  In my experience, this leads to a better result.  As far as how long the Botox or Dysport will last is a tough questions.  In my experience, typically Botox will last about 3 months and Dysport about 4 months.  These time periods can vary patient to patient and even treatment to treatment.  If the Botox or Dysport was diluted more or less units were used that could lead to a shorter duration.  Autoantibodies have also been suggested as reason that some patients will have a short duration of effect with these agents.

 

Jay S. Gottlieb, DO
Fort Lauderdale Dermatologist
5.0 out of 5 stars 3 reviews

Botox squinting

+1

I usually encourage patients to move the involved muscles that were injected with botox. This may help with uptake of the product.

Kurtis Martin, MD
Cincinnati Plastic Surgeon
5.0 out of 5 stars 24 reviews

The effect of Botox in between the eyes won't be diminished by squinting

+1

Do not worry about the squinting you're doing affecting the longevity of the Botox effect in the glabellar region of the forehead. There should be no compromise to its muscular relaxation of the frown.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Squinting after Botox treatment won't hurt and may actually help!

+1

This is a great question because the natural tendency after you get a treatment to stop wrinkling is to try to help it out by not creating the wrinkles by frowning or squinting, but have no fear! You can't (for better or worse) make the Botox wear off faster by engaging the muscles more, and you can't make it work less well by wrinkling the skin by frowning or squinting. It will take two weeks for the Botox to take its maximum effect and holding your facial expressions flat during this time will not help it turn out better. In fact, there are some doctors who feel that engaging the muscles of expression early on after treatment helps the Botox get absorbed into the relevant muscle more effectively, making the results even better! So squint away.... you may actually be helping your results! 

 

On a side note, if your eyes are very sensitive to sunlight, please do wear protective sunglasses that block UV rays on a regular basis. Not only can you get skin cancer on your eyelids from excessive sun exposure, but you can get melanoma skin cancer on the retina in the back of your eye, as well as increase your chance of macular degeneration and blindness later in life with excessive exposure to very bright light. If Botox weakens your ability to squint your eyes shut in a normal, protective way, this is even more important.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 39 reviews

Squinting after Botox.

+1

I agree that squinting after a couple hours of Botox injection is good as it helps the nerve ending absorb the Botox and give better effects. Waiting a week after will not effect the result.

Brian J. Lee, MD
Fort Wayne Plastic Surgeon
5.0 out of 5 stars 7 reviews

After a Few Days of Botox Injection in the Forehead and Between the Eyes, is It Okay to Squint Heavily?

+1

 No, when you squint you're contracting the very muscles the Botox is trying to relax.  The full effects of the Botox takes about 3-5 days to peak however, squinting will make the effects of the Botox shorter lasting.  Here's why: Botox blocks the chemicals responsible for contraction of the targeted muscle.  When you contract that muscle, it encourages new chemical connections to develop making the Botox effects wear off sooner.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and squinting

+1

In all honesty after Botox you may find it harder to squint because hopefully those muscles have been affected, which is what led you to have the lines in the first place. Also, wear sunglasses always - it helps the squinting and therefore helps avoid some of the wrinkles! But there is nothing wrong with squinting and no, it won't make the Botox go away any faster.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.